Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO

June 15, 2002Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2002, 4:18 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 4:18 PM MDT (22:18 UTC)
Expired
Jun 15, 2002, 5:15 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:20 PM MDTHail 0.75Byers, CO
Jun 15, 4:45 PM MDTHail 0.75Kiowa, CO
Jun 15, 4:50 PM MDTHail 1.5Kiowa, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152218
SVRDEN
COC005-039-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL ARAPAHOE COUNTY...OR ABOUT 29
  MILES EAST OF DENVER...MOVING SOUTHEAST AT 35 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3965 10439 3958 10453 3924 10430 3937 10406

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:50 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 15, 2:50 PM MDT, 1 hour 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT SAT JUN 15 2002

RIDGE AXIS REMAINS ORIENTED OVER WESTERN USA FROM WESTERN MT SOUTH
TO BAJA.  THIS KEEPS THE STATE IN NORTHWEST FLOW WITH A MINOR WAVE
PASSING OVER THE NORTHERN SECTION OF THE STATE AND FIRING OFF SOME
STORMS THIS AFTN. AT THE SURFACE A COLD FRONT HAS MOVED INTO THE
NORTHEAST CORNER AND IS HOLDING DEWPTS IN FROM NE SFC FLOW AND
ENHANCING SFC LIFT. WITH HEALTHY CAPE VALS OVER CWA WILL EXPECT THIS
TSTORM ACTIVITY TO CARRY INTO THE EVENING HOURS IN ACCORD WITH SVR
TSTORM WATCH AND THEN CLEAR OUT OVRNGT. SUN LOOKS SOMEWHAT SIMILAR
TO TODAY WITH NORTHWEST FLOW CONTINUING. MDLS SEE LESS SFC BASED
MOISTURE AND AVN HAS DOWNWARD FORCING EAST OF THE AXIS. TEMPS ALOFT
FOR SUN ARE EXPECTED TO COOL A FEW DEGREES WHICH SHD INCREASE
INSTABILITY AND HELP CU DEVELOPMENT OFF THE HIGHER TRRN. WILL KEEP
THE CURRENT FCST GOING FOR SCT POPS FOR SUN AND SUN NIGHT FOOTHLS
AND PLAINS AND ISOLD HIGHER MTNS. THIS LINES UP WITH LATEST FIRE WX
ZNS. MONDAY LOOKS TO BE THE DRYEST AND WARMEST DAY OF THE SHORT TERM
PD. NORTHWEST FLOW ALOFT TRANSLATES DOWN TO THE SFC WHICH WILL PUSH
OUT FAVORABLE MOISTURE FOR STORMS. A WEAKENING UPPER RIDGE AXIS WILL
PASS OVR AREA MON WITH BEST DOWNWARD FORCING OCCURRING. DESPITE
DRYNESS AND SUBSIDENCE WILL KEEP ISOLD AFTN/EVE COVERAGE AS A FEW
GUSTY STORMS COULD DEVELOP OFF THE MTNS ESP THIS TIME OF YEAR.
NUMEROUS RIPPLES IN NEARLY ZONAL FLOW ARE EXPECTED TO PASS OVER THE
STATE FROM TUESDAY ON. NEXT NOTABLE WX FEATURE BEGINS TO MOVE INTO
THE MT AND WYO ROCKIES EARLY TUESDAY. THIS FAST MOVING TROUGH WHICH
RIDES ALONG THE USA/CANADA BORDER TOSSES DOWN A SOUTHEAST MOVING
PACIFIC COLD FRONT INTO NORTHERN COLO LATE TUES/EARLY WED. WINDS SHD
KICK UP WITH THIS FRONT BUT AVN SHOWS ONLY A BRIEF PD OF WINDS
MAINLY UNDER 30 KTS AT 700-500MB AT FROPA. AS FOR POPS TUE AGREE
WITH THE CURRENT ISOLD CHANCE AS BEST MOISTURE STAYS NORTH OVER WYO
AND MT.

LONGER TERM...WEDNESDAY THRU SATURDAY...TIMING THIS FAR OUT SKETCHY
BUT IF AVN/MRF IS MOSTLY CORRECT THEN THE EARLY DAY COLD FRONT WED
MAY PROVIDE A FOCUS FOR AFTN TSTORM ACTIVITY AS SFC WINDS BECOME
NORTHEASTERLY EAST OF THE DIVIDE FOR A SHORT TIME AND UPPER RIDGE IS
NEARLY DISSOLVED BY THIS TIME. TEMP GUIDANCE FOR WED SHOWING A
SLIGHTLY COOLER DAY AS WELL. LONGTERM MDLS CONT TO HOLD SFC WINDS TO
A EAST TO SOUTHEAST DIRECTION ON THE PLAINS THROUGH FRIDAY AND THEN
GO SOUTHWESTERLY SAT. FLOW ALOFT BY FRIDAY INTO SAT IS FROM THE
SOUTHWEST AND WOULD EXPECT THE USUAL MID LVL WARM CAP TO DEVELOP OVR
AREA TO SUPRESS ANY STORMS. OVERALL...ATMSPHR IN THE EXTENDED
REMAINS DRY WITH THE BEST CHANCE FOR STORMS ON WED AND THUR AND THEN
WARMEST FRI AND SAT.  FREDIN

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.